Learn more about why you might get diarrhea while taking antibiotics, as well as how to treat or prevent this uncomfortable and sometimes serious problem.
Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).
About 1 in 5 people who take antibiotics develop antibiotic-associated diarrhea. Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea requires stopping or sometimes switching antibiotics.
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
C. difficile is a toxin-producing bacterium that can cause a more serious antibiotic-associated diarrhea. In addition to causing loose stools and more-frequent bowel movements, C. difficile infection can cause:
Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests — such as stool or blood tests — to determine the cause.
Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
When antibiotics upset the balance of bacteria in your digestive system, the bacteria C. difficile can quickly grow out of control. C. difficile bacteria create toxins that attack the lining of the intestine. The antibiotics most commonly linked to C. difficile infection include clindamycin, fluoroquinolones, cephalosporins and penicillins — though taking virtually any antibiotic can put you at risk.
Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:
One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, dizziness, and weakness.
To help prevent antibiotic-associated diarrhea, try to:
To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you've had recent antibiotic treatments. If your doctor suspects that you have C. difficile infection, a sample of your stool would be tested for the bacterium.
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases, your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
If you develop C. difficile infection, your doctor will likely stop whatever antibiotic you're currently taking, and might prescribe antibiotics specifically targeted to kill the C. difficile bacteria causing your diarrhea. You may also be asked to stop taking stomach-acid-suppressing drugs. For people with this type of infection, diarrhea symptoms may return and require repeated treatment.
To cope with diarrhea:
Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water or drinks that contain electrolytes. For a more severe loss, drink fluids that contain water, sugar and salt — such as oral rehydration solution. Try broth or fruit juice that isn't high in sugar. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.
For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
People may turn to probiotics — found in foods such as yogurt — with the hope that they can rebalance the healthy bacteria in their digestive tract. But, there's no consensus on whether or not over-the-counter probiotics can help lessen the symptoms of antibiotic-associated diarrhea. Taking probiotics doesn't appear to be harmful, however, unless you have a weakened immune system.
Make an appointment with the doctor who prescribed the antibiotic. Here's some information to help you get ready for your appointment.
Make a list of:
For antibiotic-associated diarrhea, some basic questions to ask your doctor include:
Don't hesitate to ask other questions.
Your doctor is likely to ask you a number of questions. Being ready to answer them may allow more time to cover other points you want to address. Your doctor may ask:
Continue taking your antibiotics as directed by your doctor.
To cope with diarrhea until your appointment, you can:
August 11th, 2021